No CrossRef data available.
Article contents
Improved bounds for skew corner-free sets
Published online by Cambridge University Press: 04 April 2025
Abstract
We construct skew corner-free subsets of $[n]^2$ of size
$n^2\exp(\!-O(\sqrt{\log n}))$, thereby improving on recent bounds of the form
$\Omega(n^{5/4})$ obtained by Pohoata and Zakharov. We also prove that any such set has size at most
$O(n^2(\log n)^{-c})$ for some absolute constant
$c \gt 0$. This improves on the previously best known upper bound
$O(n^2(\log\log n)^{-c})$, coming from Shkredov’s work on the corners theorem.
MSC classification
- Type
- Research Article
- Information
- Copyright
- © The Author(s), 2025. Published by Cambridge University Press on behalf of Cambridge Philosophical Society
References
Ajtai, M. and Szemerédi, E.. Sets of lattice points that form no squares. Studia Sci. Math. Hungar. 9 (1974), 9–11.Google Scholar
Behrend, F. A.. On sets of integers which contain no three terms in arithmetical progression. Proc. Nat. Acad. Sci. U.S.A. 32 (1946), 331–332.Google Scholar
Erdös, P. and Turán, P.. On Some Sequences of Integers. J. London Math. Soc. 11 (1936), 261–264.Google Scholar
Gowers, W. T.. A new proof of Szemerédi’s theorem. Geom. Funct. Anal. 11 (2001), 465–588.Google Scholar
Gowers, W. T.. A uniform set with fewer than expected arithmetic progressions of length 4. Acta Math. Hungar. 161 (2020), 756–767.Google Scholar
Green, B.. Progressions of length 3 following Szemerédi, (1999). Manuscript, available at: https://people.maths.ox.ac.uk/greenbj/papers/szemeredi-roth.pdf
Google Scholar
Green, B.. An argument of Shkredov in the finite field setting, (2004). Manuscript, available at: https://people.maths.ox.ac.uk/greenbj/papers/corners.pdf.Google Scholar
Green, B.. Finite field models in additive combinatorics. In Surveys in combinatorics. London Math. Soc. Lecture Note Ser. vol. 327 (Cambridge University Press, Cambridge, 2005), pp. 1-27.CrossRefGoogle Scholar
Heath-Brown, D. R.. Integer sets containing no arithmetic progressions. J. London Math. Soc. (2) 35 (1987), 385–394.Google Scholar
Henriot, K.. Bourgain’s bounds for Roth’s theorem, (2013). Manuscript, available at: https://khenriot.wordpress.com/wp-content/uploads/2016/03/bourgainroth.pdf.Google Scholar
Kelley, Z. and Meka, R.. Strong bounds for 3-progressions. In 2023 IEEE 64th Annual Symposium on Foundations of Computer Science, pp. 933–973. IEEE Computer Soc., Los Alamitos, CA.CrossRefGoogle Scholar
Lacey, M. T. and McClain, W.. On an argument of Shkredov on two-dimensional corners. Online J. Anal. Comb. (2007), art. 2, 21.Google Scholar
Meshulam, R.. On subsets of finite abelian groups with no 3-term arithmetic progressions. J. Combin. Theory Ser. A 71 (1995), 168–172.Google Scholar
Peluse, S.. Finite field models in arithmetic combinatorics – twenty years on. ArXiv:2312.08100.Google Scholar
Peluse, S.. Recent progress on bounds for sets with no three terms in arithmetic progression. Astérisque (2022), no. 1196, 581.Google Scholar
Pratt, K.. A variant of the corners problem. MathOverflow (2023), https://mathoverflow.net/questions/451580/a-variant-of-the-corners-problem.Google Scholar
Schmidt, W. M.. Diophantine Approximation, volume 785 of Lecture Notes in Math. vol. 785 (Springer, Berlin, 1980).Google Scholar
Shkredov, I. D.. On a generalisation of Szemerédi’s theorem. Proc. London Math. Soc. (3) 93 (2006), 723–760.CrossRefGoogle Scholar
Solymosi, J.. Note on a generalisation of Roth’s theorem. In Discrete Comput. Geom. Algorithms Combin. vol 25 (Springer, Berlin, 2003), pp. 825–827.Google Scholar
Szemerédi, E.. Integer sets containing no arithmetic progressions. Acta Math. Hungar. 56 (1990), 155–158.Google Scholar